Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 124, NWS Memphis, TN

July 26, 20094 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 26, 2009, 7:47 AM CDT for 4 counties in Mississippi. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2009, 7:47 AM CDT (12:47 UTC)
Expired
Jul 26, 2009, 9:45 AM CDT
In force
118 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 148 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2610 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 261247
FFWMEG
MSC107-119-135-161-261445-
/O.NEW.KMEG.FF.W.0124.090726T1247Z-090726T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
747 AM CDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 945 AM CDT

* AT 747 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE VELMA...VANCE AND ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3388 9044 3416 9040 3418 8950 3412 8950
      3390 8952

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 7:02 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 26, 7:02 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
702 AM CDT SUN JUL 26 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 258 AM CDT SUN JUL 26 2009/

DISCUSSION...
ACTIVE WEATHER OVER NORTHERN PORTIONS OF THE MIDSOUTH EARLY THIS
MORNING. GOES WATER VAPOR IMAGERY SHOWED A STREAMWISE SHORTWAVE
EMBEDDED IN NORTHWEST FLOW DIVING SOUTHEAST THROUGH MO. THE UPPER
FLOW BECOME STRONGLY DIFFLUENT DOWNSTREAM ACROSS THE MIDSOUTH.
STORMS ERUPTED AROUND 05Z OVER NORTHEAST AR IN THE NOSE OF IN
INSTABILITY AXIS EXTENDING UP THE AR DELTA. LOWER TO MID 70S
SURFACE DEWPOINTS PREVAILED IN THIS REGION. ELEVATED INSTABILITY
WAS LIKELY IN EXCESS OF 2500 J/KG... PER SPC MESOANALYSIS.

FOR THE REMAINDER OF THE DAY...EXPECT A COLD FRONT OVER SOUTHERN
MO TO GRADUALLY SETTLE INTO THE MIDSOUTH THROUGH THE AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OUT AHEAD OF FRONT...
ALONG AN ELEVATED PREFRONTAL TROF. BY MID EVENING...EXPECT POST
SHORTWAVE SUBSIDENCE AND SLIGHTLY DRIER LOW LEVEL AIR TO LIMIT
RAIN CHANCES NORTH OF INTERSTATE 40.

MONDAY SHOULD SEE LOW LEVEL RETURN FLOW GRADUALLY STRENGTHEN
OVERTAKING WHAT/S LEFT OF THE STALLED FRONT. EXPECT MONDAY/S
CONVECTION TO BE RELATIVELY UNORGANIZED...GIVEN THE LACK OF ANY
SIGNIFICANT FORCING.

UPPER LEVEL FLOW BECOMES WEST/SOUTHWESTERLY ACROSS THE LOWER MS
RIVER VALLEY TUESDAY INTO WEDNESDAY. A SERIES OF EJECTING SHORTWAVES
WILL TAP INTO DEEP MOISTURE OVER THE MIDSOUTH WEDNESDAY AND THURSDAY.
EXPECT A SIGNIFICANT AMOUNT OF CLOUDS EACH DAY... WHICH WILL
LIKELY LIMIT LOW LEVEL INSTABILITY. WILL CONTINUE WITH 40 TO 50
POPS IN THE MIDWEEK PERIODS.

UPPER HEIGHTS WILL LIKELY BUILD LATE IN THE WEEK...BUT THE MIDSOUTH
SHOULD STILL REMAIN NEAR THE PERIPHERY OF FASTER NORTHWESTERLY FLOW.
CONVECTIVE INHIBITION WILL REMAIN LIMITED...WITH SURFACE DEWPOINTS
IN THE LOWER 70S...TEMPS NEAR 90...AND THE LIKELY PASSAGE OF
SHORTWAVES ALONG THE PERIPHERY OF THE UPPER RIDGE.

PWB

&&

.AVIATION...
MAIN THUNDERSTORM COMPLEX HAD CLEARED THE KMEM VICINITY AT 12Z...
BUT A SMALL CLUSTER 15NM NORTH OF THE TERMINAL WILL LIKELY AFFECT
KMEM THROUGH 13Z. THE MAIN COMPLEX WILL CONTINUE TO PUSH SOUTH
THROUGH NORTH MS...PASSING NEAR AND TO THE WEST OF KTUP AROUND 14Z.

SURFACE FRONT WAS LOCATED ALONG THE MO/AR BORDER AT 12Z...
EXTENDING NORTHEAST ALONG THE OHIO RIVER. ISOLATED TSRA WILL BE
POSSIBLE AHEAD OF THE FRONT WITH DAYTIME HEATING ONCE THE FRONT
REACHES THE INTERSTATE 40 CORRIDOR. HAVE KEPT A SECONDARY TSRA
TEMPO GROUP AT KTUP FOR THE AFTERNOON.

GIVEN WEAK/NIL POST FRONTAL WINDS OVERNIGHT...WILL LIKELY SEE
SOME RADIATIONAL FOG AFTER 06Z.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  71  90  73 /  40  20  20  10
MKL  86  66  89  66 /  40  20  20  10
JBR  88  68  89  70 /  20  10  20  10
TUP  88  69  90  69 /  70  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 26, 7:46 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
746 AM CDT SUN JUL 26 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
746 AM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM TUNICA TO CORINTH MISSISSIPPI. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY SEVERE WEATHER THREATS. HEAVY RAIN AND LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY DURING THE MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THIS WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE...AND A FEW
STORMS MAY REACH SEVERE LIMITS. THERE WILL BE A POTENTIAL FOR
LOCALLY HEAVY RAINFALL...ESPECIALLY DURING THE MIDWEEK PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...SOUTH OF A WALNUT
RIDGE ARKANSAS TO PARIS TENNESSEE LINE.

PWB

In the hours before

Local storm report, Jul 26, 2:24 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

&&

RJO
Local storm report, Jul 26, 2:59 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

0255 AM     TSTM WND DMG     2 S CARUTHERSVILLE      36.15N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.

&&

RJO
Local storm report, Jul 26, 4:01 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
401 AM CDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            MINOR ROAD FLOODING

0255 AM     TSTM WND DMG     2 S CARUTHERSVILLE      36.15N 89.67W
07/26/2009                   PEMISCOT           MO   LAW ENFORCEMENT

            POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.

0355 AM     HAIL             10 SE DYERSBURG         35.94N 89.25W
07/26/2009  M1.75 INCH       DYER               TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED NEAR TIGRETT

&&

RJO
Special weather statement, Jul 26, 7:43 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT SUN JUL 26 2009

MSZ012-013-015-020>022-261330-
LAFAYETTE MS-PANOLA MS-PONTOTOC MS-YALOBUSHA MS-TALLAHATCHIE MS-
CALHOUN MS-
743 AM CDT SUN JUL 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 9 MILES NORTHWEST OF SPRINGDALE TO 5
MILES NORTHWEST OF CHARLESTON AT 743 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CALHOUN...LAFAYETTE...PANOLA...PONTOTOC...TALLAHATCHIE AND
YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR CHARLESTON...GEORGE
PAYNE STATE PARK AND WATER VALLEY...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ENID LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:35 AM CDTFlash Flood WarningMEGDeSoto, Marshall, Tate, Tunica3 hr
Jul 26, 6:04 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica56 min
Jul 26, 6:06 AM CDTAreal Flood AdvisoryMEGPanola, Quitman, Tunica3 hr
Jul 26, 6:44 AM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jul 26, 6:49 AM CDTFlash Flood WarningMEGPanola, Quitman, Tate3 hr
Jul 26, 6:50 AM CDTSevere Thunderstorm WarningMEGDeSoto40 min
Jul 26, 6:52 AM CDTSevere Thunderstorm WarningMEGDeSoto, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 3 more53 min
Jul 26, 7:03 AM CDTFlash Flood WarningMEGLafayette, Marshall93 min
Jul 26, 8:41 AM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie49 min
Jul 26, 8:50 AM CDTSevere Thunderstorm WarningMEGTallahatchie25 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.